Decision-theoretic designs for dose-finding clinical trials with multiple outcomes

Fan, Shenghua K. and Wang, You-Gan (2006) Decision-theoretic designs for dose-finding clinical trials with multiple outcomes. Statistics in Medicine, 25 10: 1699-1714. doi:10.1002/sim.2322

Author Fan, Shenghua K.
Wang, You-Gan
Title Decision-theoretic designs for dose-finding clinical trials with multiple outcomes
Journal name Statistics in Medicine   Check publisher's open access policy
ISSN 0277-6715
Publication date 2006-05-30
Year available 2005
Sub-type Article (original research)
DOI 10.1002/sim.2322
Volume 25
Issue 10
Start page 1699
End page 1714
Total pages 16
Place of publication Bognor Regis, West Sussex, United Kingdom
Publisher John Wiley & Sons
Language eng
Abstract A decision-theoretic framework is proposed for designing sequential dose-finding trials with multiple outcomes. The optimal strategy is solvable theoretically via backward induction. However, for dose-finding studies involving k doses, the computational complexity is the same as the bandit problem with k-dependent arms, which is computationally prohibitive. We therefore provide two computationally compromised strategies, which is of practical interest as the computational complexity is greatly reduced: one is closely related to the continual reassessment method (CRM), and the other improves CRM and approximates to the optimal strategy better. In particular, we present the framework for phase I/II trials with multiple outcomes. Applications to a pediatric HIV trial and a cancer chemotherapy trial are given to illustrate the proposed approach. Simulation results for the two trials show that the computationally compromised strategy can perform well and appear to be ethical for allocating patients. The proposed framework can provide better approximation to the optimal strategy if more extensive computing is available.
Keyword Bandit process
Sequential clinical trials
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status Non-UQ
Additional Notes Article first published online: 11 OCT 2005

Document type: Journal Article
Sub-type: Article (original research)
Collection: School of Mathematics and Physics
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 3 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 3 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Wed, 17 Nov 2010, 13:49:05 EST